De' Clari raises some interesting points regarding the potential awakening effect of pyridoxine and makes an argument for pyridoxine infusions in comatose isoniazid-poisoned patients.There are two likely mechanisms by which pyridoxine may reverse isoniazid-induced coma. First, pyridoxine is a cofactor in the transamination reaction between γ-aminobutyric (GABA) and a-ketoglutaric acid—a reaction responsible for GABA degradation.1 The second mechanism is based on de' Clari's observation of a rapid efflux of isoniazid from the peripheral to the vascular compartment. This efflux would provide a mechanism for a reduction of central nervous system isoniazid levels. By binding to isoniazid (as pyridoxine is known to do),2 the levels of active circulating isoniazid may be reduced. It is unknown to what degree these two mechanisms are operative in reducing the depth and duration of isoniazid-induced coma.We have some concerns regarding a continuous infusion of pyridoxine for comatose patients. One
Brent J, Kulig K, Rumack BH. The Paradoxical Anticonvulsive and Awakening Effect of High-Dose Pyridoxine Treatment for Isoniazid Intoxication-Reply. Arch Intern Med. 1992;152(11):2347. doi:10.1001/archinte.1992.00400230138028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: